High potas­sium lev­els can cause symp­toms sim­i­lar to anx­i­ety

The Progress-Index - - SCOREBOARD - Dr. Robert Ash­ley

Dear Doc­tor: I started tak­ing potas­sium pills about five years ago. Then af­ter a few months, I be­gan to have anx­i­ety at­tacks so se­vere that I could barely talk to peo­ple. Fi­nally, I read warn­ings about potas­sium’s side ef­fects, which in­cluded anx­i­ety at­tacks. I im­me­di­ately stopped tak­ing the pills, but still have mild anx­i­ety at­tacks. More peo­ple should know about this side ef­fect.

Dear Reader: Thank you for shar­ing what has clearly been a dif­fi­cult ex­pe­ri­ence. Be­fore we ex­plore the po­ten­tial risks, how­ever, let’s be clear on one point: Hu­mans need potas­sium for nor­mal cel­lu­lar func­tion within the body. Ma­jor de­fi­cien­cies in this min­eral can lead to se­vere mus­cle weak­ness, fail­ure of the res­pi­ra­tory and gas­troin­testi­nal sys­tems, kid­ney dys­func­tion, ab­nor­mal heart rhythms and pos­si­ble death. Be­cause many di­uretic drugs de­plete potas­sium, peo­ple tak­ing such drugs should also take potas­sium sup­ple­ments. So too should peo­ple with chronic di­ar­rhea, for the same rea­son.

But if you’re not tak­ing med­i­ca­tion that de­creases potas­sium, don’t have di­ar­rhea and do have a healthy diet, you don’t need ex­tra potas­sium. That doesn’t mean peo­ple don’t take it, how­ever. Some use potas­sium to ease mus­cle cramps or to help build mus­cle through work­outs. Oth­ers use it as a ta­ble salt sub­sti­tute. Some peo­ple even take ex­tra potas­sium to re­duce blood pres­sure, although there’s no ev­i­dence that this has any ef­fect.

Hu­mans nor­mally re­quire 2,000 to 3,500 mil­ligrams of potas­sium daily. Be­cause the min­eral is found in a va­ri­ety of foods, most peo­ple’s needs can be met through a gen­er­ally healthy diet. Though it may be tempt­ing to sup­ple­ment, tak­ing ad­di­tional potas­sium can cause your lev­els to go too high. Be­cause peo­ple with kid­ney dys­func­tion are al­ready apt to have higher lev­els of potas­sium, tak­ing sup­ple­ments is es­pe­cially risky for them.

An el­e­vated potas­sium level can lead to mus­cle weak­ness and even paral­y­sis. It can also in­ter­fere with elec­tri­cal con­duc­tion in the heart, caus­ing ab­nor­mal heart rhythms and, when se­vere, a shut­down of the heart’s elec­tri­cal ac­tiv­ity, mean­ing loss of any mus­cle con­trac­tion and, quickly, death.

As for the kid­neys, although they’re ef­fi­cient at main­tain­ing potas­sium bal­ance, they can be over­whelmed by high lev­els, caus­ing them to re­tain more acid, which leads to metabolic aci­do­sis. In this process, the body tries to de­crease acid­ity in the blood by elim­i­nat­ing car­bon diox­ide via hy­per­ven­ti­la­tion. (More on this later.)

In your case, I sus­pect that your potas­sium lev­els were too high to be­gin with. An­giotensin re­cep­tor block­ers and ACE in­hibitors (both are blood pres­sure med­i­ca­tions) can el­e­vate potas­sium lev­els, as can the di­uretic spirono­lac­tone. And, again, kid­ney dys­func­tion can el­e­vate potas­sium lev­els as well.

As for your symp­toms, it’s pos­si­ble that the high potas­sium lev­els led to an ab­nor­mal heart rhythm, which in turn led to panic. An­other pos­si­bil­ity is that the high potas­sium lev­els led to greater acid­ity in the blood -- and the en­su­ing hy­per­ven­ti­la­tion.

That hy­per­ven­ti­la­tion can lead to dizzi­ness, nau­sea, pal­pi­ta­tions, short­ness of breath and chest pain -- many of the same symp­toms as a panic attack.

I’m not sure if my line of think­ing is cor­rect, but I do agree that stop­ping the potas­sium sup­ple­ment was the right thing to do. As a next step, I would also rec­om­mend that you see your doc­tor and have both your kid­ney func­tion and your potas­sium checked. Those tests may pro­vide some clar­ity.

Robert Ash­ley, M.D., is an in­ternist and as­sis­tant pro­fes­sor of medicine at the Univer­sity of Cal­i­for­nia, Los Angeles. Send your ques­tions to ask­the­do­c­tors@med­net.ucla.edu, or write: Ask the Doc­tors, c/o Me­dia Relations, UCLA Health, 924 West­wood Blvd., Suite 350, Los Angeles, CA, 90095. Ow­ing to the vol­ume of mail, per­sonal replies can­not be pro­vided.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.